Alert archive / Missouri / Tornado Warnings in 1996
Tornado Warning 28, NWS Springfield, MO
NWS Springfield, MO issued this tornado warning at Jul 8, 1996, 6:53 AM CDT for Hickory County, Missouri. It was in force for 37 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 8, 1996, 6:53 AM CDT (11:53 UTC)
- Expired
- Jul 8, 1996, 7:30 AM CDT
- In force
- 37 min
- Issued by
- NWS Springfield, MO
- Area
- Whole counties
County Hickory County, MO
The radar
The Springfield radar (KSGF), 79 km from the middle of the area, began a volume at 11:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 8, 7:15 AM CDT | Thunderstorm Wind | Flemington, MO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 11.9 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3056 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 1142 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -22 m²/s²
- 0-3 km storm-relative helicity
- 23 m²/s²
- Significant tornado parameter
- -0.1
- Supercell composite
- -0.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSGF 081155 TORSGF MOC085-081230- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 653 AM CDT MON JUL 8 1996 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A TORNADO WARNING EFFECTIVE UNTIL 730 AM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN CENTRAL MISSOURI ...HICKORY COUNTY AT 653 AM CDT RADAR IN SPRINGFIELD CONTINUED TO INDICATE A POSSIBLE TORNADO NEAR HUMANSVILLE IN NORTHWESTERN POLK COUNTY. THIS STORM WAS MOVING NORTHEAST AT NEAR 40 MPH AND WILL MOVE INTO THE ELKLAND... WEABLEAU AND HERMITAGE AREAS OF HICKORY COUNTY BY 710 AM. THIS STORM HAS A HISTORY OF PRODUCING TORNADOES. THIS IS A DANGEROUS STORM SITUATION. ACT QUICKLY. IF YOU ARE IN THE PATH OF THIS TORNADO MOVE TO A SHELTER BELOW GROUND IF AVAILABLE. OTHERWISE...GO TO A SMALL INTERIOR ROOM ON THE LOWEST FLOOR POSSIBLE. AVOID WINDOWS. ABANDON CARS AND MOBILE HOMES FOR A REINFORCED BUILDING OR GET INTO A DITCH OR CU\LVERT. MS/DG
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this tornado warning went out at Jul 8, 2:29 AM CDT, 4 hours 24 minutes earlier.
Area forecast discussion, Jul 8, 2:29 AM CDT, 4 hours 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 228 AM CDT MON JUL 8 1996 TODAY'S PROBLEMS: HOW LONG WILL KS MCS PERSIST...AND HOW MUCH OF AN EFFECT WILL IT HAVE ON HIGHS TODAY AND POPS THIS AFTN? LTST STLT AND 88D DATA INDICATED DUAL MCS SYSTEMS OVER KS HEADED TOWARD CWA. LAST FEW STLT LOOPS INDICATE THAT SRN SYSTEM NEAR ICT IS WINNING BATTLE. MOVMEMENT IS ESE AT 20-30 MPH...SO IT SHOULD MOVE INTO SE KS COUNTIES BY SUNRISE. SVR POTENTIAL IS THERE BUT NOT QUITE SURE IF THAT WILL CONT THRU SUNRISE. ANSWER TO QUESTION #1. 06Z PROFILERS SHOW REASON BEHIND MCS DEVELOPMENT: H5 WAVE ALONG NE/KS BORDER. ALSO...BAND OF SWLY H8 WINDS HELPING FUEL FIRE SOMEWHAT. 00Z MODELS TAKE VORT MAX TO BETWEEN TOP/MCI BY 12Z AND THEN DIFFERENCES SHOW UP: ETA SWINGS SECOND COLD FRONT THRU CWA THIS AFTN...WHILE NGM/AVN WAIT UNTIL THIS EVE/TNGT TO MOVE IT INTO AR. GIVEN RECENT TENDENCY FOR ETA TO RUSH THINGS...FOLLOWING NGM/ AVN LEAD ON THIS ONE. SECOND PART OF PROBLEM OF THE DAY IS NOT QUITE AS CLEAR-CUT: ASSUMING MCS MOVES THRU CWA THIS AM AND WEAKENS...AIRMASS SHOULD BE WORKED OVER SOMEWHAT AND CLOUD DEBRIS SHOULD KEEP TEMPS IN CHECK A LITTLE. STILL... WITH BOUNDARIES FROM CONVECTION LIKELY TO BE SCATTERED ABOUT LIKE COINS IN A FOUNTAIN...AND PLENTY OF RH STILL IN VICINITY...CHC POPS STILL JUSTIFIED. ALSO...CAP WILL CONT TO WEAKEN...INCREASING PCPN CHCS. CWA SHOULD SEE ANOTHER GOOD CHC OF PCPN TNGT AS COLD FRONT FINALLY PUSHES THRU. 40-50% WARRANTED. FOR TUE...CHC POPS MAY BE NEEDED EARLY IN AM AS FRONT CLEARS CWA...BUT SIGNIFICANT IMPROVEMENT IN WX SHOULD FOLLOW FOR REST OF DAY AS COOLER AND DRIER AIR WORKS INTO THE OZARKS. ALSO...WOULD LIKE TO BREAK 1ST PD OFd ZFP INTO THIS AM/THIS AFTN WITH HIGHER POPS THIS AM IN JLN AND MAYBE SGF GROUPS AND CHC THIS AFTN. SGF EE 086/065 080/060 079 08643 JLN EE 088/067 082/062 081 08743 MS
In the hours before
Special weather statement, Jul 8, 1:19 AM CDT, 5 hours 34 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-081200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 117 AM CDT MON JUL 8 1996 THE FOLLOWING OUTLOOK CONTAINS INFORMATION FOR THE FOLLOWING COUNTIES IN SOUTHEAST KANSAS BOURBON CHEROKEE CRAWFORD IN SOUTHWEST AND CENTRAL MISSOURI BARRY DALLAS LACLEDE OREGON STONE BARTON DENT LAWRENCE OZARK TANEY BENTON DOUGLAS MARIES PHELPS TEXAS CAMDEN GREENE MCDONALD POLK VERNON CEDAR HICKORY MILLER PULASKI WEBSTER CHRISTIAN HOWELL MORGAN SHANNON WRIGHT DADE JASPER NEWTON ST CLAIR ...SEVERE THUNDERSTORMS POSSIBLE OVER PORTIONS OF CENTRAL AND SOUTHWEST MISSOURI AND SOUTHEAST KANSAS TOWARD SUNRISE... EARLY MONDAY MORNING...TWO THUNDERSTORM COMPLEXES HAD FORMED OVER KANSAS. ONE COMPLEX WAS OVER THE NORTH CENTRAL PORTION OF THE STATE WHILE THE OTHER WAS LOCATED OVER SOUTH CENTRAL KANSAS. BOTH OF THESE SYSTEMS WERE MOVING JUST SOUTH OF DUE EAST. THE AIRMASS OVER EASTERN KANSAS AND MISSOURI REMAINED MOIST AND UNSTABLE. THUS THE THUNDERSTORM COMPLEXES ARE EXPECTED TO PERSIST THROUGH SUNRISE AS THEY APPROACH MISSOURI AND SOUTHEAST KANSAS. SOME UNCERTAINTY STILL EXISTS ABOUT THE TIME AND EXACT LOCATIONS THESE COMPLEXES WILL MOVE INTO THE AREA...HOWEVER AT THIS TIME IT APPEARS THAT SOUTHEAST KANSAS AND THE JOPLIN AREA WILL SEE THUNDERSTORMS AFTER 400 AM WHILE THE OTHER COMPLEX IS EXPECTED TO AFFECT THE OSCEOLA AND WARSAW AREAS AFTER 600 AM. THE POTENTIAL FOR SEVERE THUNDERSTORM DEVELOPMENT STILL EXISTS OVERNIGHT WITH HIGH WINDS THE MAIN THREAT. HEAVY RAINFALL AND FREQUENT LIGHTNING CAN ALSO BE EXPECTED AS THE STORMS MOVE THROUGH SOUTHEAST KANSAS AND WESTERN MISSOURI. SPOTTER ACTIVATION MAY BE REQUIRED AFTER 400 AM IN THE JOPLIN AND SOUTHEAST KANSAS AREAS AND AFTER 600 AM IN PORTIONS OF CENTRAL MISSOURI. STAY TUNED TO THIS STATION FOR LATER UPDATES AND FORECASTS. MS
Special weather statement, Jul 8, 4:40 AM CDT, 2 hours 13 minutes before
KSZ073-097-101-MOZ067>069-077>081-088>096-101>105-081440- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 438 AM CDT MON JUL 8 1996 ...SEVERE THUNDERSTORM WATCH 746 IN EFFECT FOR SOUTHWEST MISSOURI AND SOUTHEAST KANSAS... THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR SOUTHWEST MISSOURI AND SOUTHEAST KANSAS...EFFECTIVE UNTIL 1000 AM CDT. A THUNDERSTORM COMPLEX OVER SOUTHEAST KANSAS WILL CONTINUE TO MOVE EAST THIS MORNING...PRODUCING WINDS IN EXCESS OF 60 MPH ALONG WITH HEAVY RAINFALL AND FREQUENT LIGHTNING. HAIL MAY ALSO OCCUR WITH THE STRONGER STORMS...AND ISOLATED...SHORT LIVED TORNADOES MAY ALSO OCCUR. THE WATCH EXTENDED SOUTH AND WEST OF A LINE FROM NEVADA TO CAMDENTON TO GAINESVILLE...AND INCLUDES THE CITIES OF SPRINGFIELD...JOPLIN...LEBANON ...BRANSON...BOLIVAR AND NEVADA. THIS WATCH INCLUDES THE COUNTIES OF BARRY BARTON CEDAR DADE JASPER LAWRENCE MCDONALD NEWTON ST. CLAIR VERNON CHRISTIAN DALLAS DOUGLAS GREENE LACLEDE OZARK POLK STONE TANEY WEBSTER WRIGHT MS
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 4:41 AM CDT | Severe Thunderstorm Warning | SGF | Jasper, Newton | 49 min |
| Jul 8, 5:13 AM CDT | Severe Thunderstorm Warning | SGF | Cedar, Dade | 62 min |
| Jul 8, 5:13 AM CDT | Severe Thunderstorm Warning | SGF | Lawrence | 62 min |
| Jul 8, 5:39 AM CDT | Severe Thunderstorm Warning | SGF | Greene, Hickory, Polk | 66 min |
| Jul 8, 6:01 AM CDT | Severe Thunderstorm Warning | SGF | St. Clair | 44 min |
| Jul 8, 6:20 AM CDT | Tornado Warning | SGF | Cedar | 40 min |
| Jul 8, 6:20 AM CDT | Tornado Warning | SGF | Hickory | 40 min |
| Jul 8, 6:30 AM CDT | Flash Flood Warning | SGF | Vernon | 6 hr |
| Jul 8, 6:36 AM CDT | Severe Thunderstorm Warning | SGF | Dallas, Laclede, Webster | 69 min |
| Jul 8, 6:36 AM CDT | Severe Thunderstorm Warning | SGF | Camden | 69 min |
| Jul 8, 6:44 AM CDT | Tornado Warning | SGF | Polk | 31 min |
| Jul 8, 7:00 AM CDT | Severe Thunderstorm Warning | SGF | Miller, Pulaski | 60 min |
| Jul 8, 7:04 AM CDT | Tornado Warning | SGF | Benton, Camden, Morgan | 56 min |
| Jul 8, 7:13 AM CDT | Tornado Warning | SGF | Polk | 32 min |
| Jul 8, 7:50 AM CDT | Severe Thunderstorm Warning | SGF | Dent, Phelps, Texas | 40 min |
| Jul 8, 8:01 AM CDT | Severe Thunderstorm Warning | SGF | Howell | 29 min |
| Jul 8, 8:05 AM CDT | Severe Thunderstorm Warning | SGF | Oregon, Shannon | 55 min |
| Jul 8, 8:22 AM CDT | Flash Flood Warning | SGF | Cedar | 4 hr |
| Jul 8, 8:25 AM CDT | Severe Thunderstorm Warning | SGF | Dent | 35 min |
Nearby
Tornado Warnings in Missouri, 1996Every tornado warning in 1996Tornadoes in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.